Home » Frequently asked Questions on Health » Addiction - cough syrup

Addiction - cough syrup

Q: I was earlier addicted to alchohol, now I have the habit of drinking cough syrup(phensedyl). I stopped drinking alchohol and got addicted to this stuff. I drink half a bottle (150ml) every night. After some hours I get a head reeling sensation, which I enjoy. Now, from the last one week I am having problem in my stomach. I am completely awake and active till 3.00 am, and after consuming that quantity I can clearly hear the slightest sound around me. I do not feel like having breakfast in the morning and my stomach starts giving me trouble till I have the next dose of the syrup. I am afraid to go to the doctor because in India nobody keeps a secret and the doctor may tell my parents and I may not get the respect that people give me now. If my parents come to know about this they will feel bad. What should I do?

A:You were addicted to alcohol and now you are addicted to Phensedyl cough syrup. The normal therapeutic dose of this drug is 5-10 ml throughout the day and you are taking an abnormally large dose at one time. The head reeling, drowsiness, heightened auditory sensitivity are all side effects of the same drug. There may also be constipation and some breathing difficulties that you may experience because of the overdose. Now there is no way of getting over the addiction without either tremendous will power or professional medical help. Since you seem to be hesistant about going to the family doctor, you may want to visit a psychiatrist attached with a good hospital in your city who will be able to tell you how to proceed with the treatment. However, there is much hope for you since you already seem to have taken the first step which is identification of your problem. This means that you do want to give it up; which will not be easy. But if you make up your mind to deal with it you will be sure to succeed. If you are worried that your parents will feel bad when they come to know, it means that you think what you are doing should be stopped, which is a good sign. De-addiction is by no means an easy or amateur process. Most people who undergo de-addiction face a lot of withdrawal symptoms and physical discomfort and those who are able to deal with it at that time, come out stronger from the ordeal. There is no better way to deal with the problem apart from getting professional help. You may try restraining yourself from consuming the syrup, but chances are that you will find yourself falling short of the effort. In any case, try to divert your attention at the time of craving to some other activity like going for a walk, talking to a friend on the phone or watching some favourite show on TV. Do not buy the bottle of the syrup so that even if you have the craving, there is none of the addicting medicine at home. In addition, we would advise you to consult a psychiatrist as soon as possible. You are wrong in thinking that secrecy will not be maintained as doctors keep all their patient records confidential. There is no loss of self respect in seeking help when you have a problem. It is very brave of you to have taken the step of identifying and verbalising your problem. Professional help will go a long way in curing it. All the best!

RELATED FAQ

................... Advertisement ...................

   

FAQ

ASK OUR EXPERTS

Using 0 of 1024 Possible characters
Choose Topic
-------------------------------- Advertisement -----------------------------------